Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva, Combivir, Xanax, Ambien and ANXIETY!
Dec 28, 2001

I recently began combination therapy of Sustiva and Combivir. Shortly after starting, I began having bouts of anxiety, mild depression and panic attacks. While I have recently begun seeing a therapist, I have been prescribed Xanax to help with the panic and Ambien to help sleep. I have seen conflicting information regarding the drug interactions of Xanax and Ambien with Sustiva and combivir. Am I in danger with combining these drugs? Also, I have been on the Sustiva/Combivir for 8 weeks but was taken off of them due to a rash. The rash did not go away after a week so I am back on the medication. Will my anxiety ever decrease? Most literature says 2 to 4 weeks but mine is not improving. Please help.

Response from Dr. Boyle

The sympotoms you're describing may be related to taking efavirenz (Sustiva/Stocrin) or to other factors, such as starting therapy, having to take pills everyday, and other factors. In the vast majority of patients the side effects associated with efavirenz remit after a few days or weeks of therapy, but in some patients this may occur a little later or not at all. Continuing on the therapy has to be a decision you make with your doctor and would involve a discussion of many things, but certainly how severe the side effects are, how well you are responding to the therapy, and what other treatment options you have. Due to the efavirenz interaction with the cytochrome p450 enzymes, drug metabolism can be affected. The drugs you are on (ambien and Xanax) are metabolized by the these enzymes and while not contraindicated, but should be used with caution and adjusted as needed.



Previous
ampicillin rash
Next
OK to donate blood?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement